Texas, 2013

Flash Flooding in Texas, October 13 to 14, 2013

October 13 to 14, 2013 · NWS CRP · 9 events in 3 counties and zones

On the morning of October 13th, 2013, a complex of showers and thunderstorms developed between Eagle Pass and Cotulla. These showers and thunderstorms continued to form and move over nearly the same area throughout the afternoon and evening hours on the 13th into the early morning hours on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

On the morning of October 13th, 2013, a complex of showers and thunderstorms developed between Eagle Pass and Cotulla. These showers and thunderstorms continued to form and move over nearly the same area throughout the afternoon and evening hours on the 13th into the early morning hours on the 14th. The combination of a slow-moving outflow boundary, a deep layer of very moist air from both the Gulf of Mexico and the Pacific Ocean, and upper level forcing from a weak disturbance resulted in 6 to 8 inches of rainfall occurring in western portions of La Salle, northwest Duval, and western Webb Counties. Further west across Dimmit and Zavala counties, rainfall amounts exceeded 10 inches in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 13, 2:47 PM CST, 58 minutes earlier.

Area forecast discussion, Oct 13, 2:47 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
347 PM CDT SUN OCT 13 2013

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE MCS FROM THIS
MORNING HAS PUSHED EAST OF THE AREA INTO SOUTHEAST TEXAS. UPPER
LEVEL RIDGE LOCATED TO OUR SOUTH HAS ALLOWED MOISTURE FROM TS
OCTAVE OVER THE PACIFIC TO STREAM INTO SOUTH CENTRAL TEXAS.
ALSO...850MB WINDS REMAIN SOUTHEASTERLY ALLOWING DEEPER LOW LEVEL
MOISTURE TO ADVECT INTO THE AREA. MODEL PW PROGS OF GREATER THAN 2
INCHES HAVE VERIFIED WELL TODAY AS THE 12Z CRP PW WAS 2.24 INCHES.
THIS HAS RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING TO THE NORTHWEST OF THE CWA...NOW EXTENDING INTO
LASALLE COUNTY. FOCUS OF CONVECTION LATE THIS AFTERNOON AND THIS
EVENING WILL CONTINUE TO BE OVER NORTHWESTERN AND NORTHERN
SECTIONS. LOCALLY HEAVY RAINFALL MAY DEVELOP OVER THESE REGIONS
WITH 1 TO 3 INCHES OF RAIN WITH SOME ISOLATED HIGHER POCKETS. WILL
FOREGO A FLASH FLOOD WATCH AT THIS TIME AS HEAVY RAINFALL THREAT
DOES NOT APPEAR THAT WIDESPREAD. WILL MONITOR TRENDS AS THE
AFTERNOON AND EVENING PROGRESSES. SLIGHTLY DRIER AIR MAY ATTEMPT
TO MOVE INTO THE REGION FROM THE SOUTH ON MONDAY. HOWEVER...THE
BETTER FOCUS OF SHOWERS AND STORMS ON MONDAY WILL SHIFT WELL NORTH
OF THE REGION. KEPT SOME LOW LEVEL POPS THOUGH ACROSS THE NORTHERN
ZONES WHERE BETTER MOISTURE WILL BE SLOWER TO DEPART.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...VORT LOBE WITHIN THE UPPER
TROUGH ACROSS THE WESTERN U.S. WILL LIFT NORTHWARD...AS ADDITIONAL
SHORTWAVES ACROSS WESTERN TEXAS MOVE TO THE NORTHWEST. MOISTURE WILL
CONTINUE TO LIFT NORTH AS WELL...HOWEVER PWATS OF NEAR 1.7 INCHES
WILL CONTINUE TO LINGER AROUND ON TUESDAY. ISOLATED DEVELOPMENT IS
POSSIBLE ALONG THE SEA BREEZE...HOWEVER WILL MAINTAIN QUIET POPS FOR
NOW AS SOME WARMING OCCURS IN THE MIDLEVELS. A NEARLY ZONAL FLOW
ALOFT WILL LEAD TO A SLOW SAGGING FRONTAL BOUNDARY THAT IS EXPECTED
TO MOVE THROUGH MIDWEEK. GENERAL MODEL AGREEMENT HAS SETTLED
BRINGING THE FRONT ACROSS THE NORTHERN PORTIONS OF THE CWA EARLY
WEDNESDAY...AND PUSHING THROUGH THE COASTAL WATERS IN THE EVENING.
MOISTURE OF NEAR 1.9 INCHES REMAINS ALONG AND BEHIND THE
FRONT...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE WEDNESDAY.
SOUTHEASTERLY FLOW AT H85 SHOULD ALLOW FOR ADDITIONAL CHANCES FOR
RAIN TO LINGER INTO THURSDAY. THE FRONT APPEARS TO STALL ACROSS THE
WATERS WITH A BRIEF RETREAT TO THE NORTH ON FRIDAY. THE SECOND WAVE
OF ENERGY IN THE UPPER TROUGH IS EXPECTED TO DIG DOWN ACROSS THE
SOUTHERN PLAINS...WHICH SHOULD BE ENOUGH TO PUSH THE FRONT BACK
SOUTH OUT OF THE CWA...ENDING RAIN CHANCES THROUGH THE WEEKEND.
MODELS DO DIFFER ON DRYING OUT INTO THE WEEKEND...WITH GFS REMAINING
WETTER AND THE EURO DRIER. DUE TO THE CONSISTENCY WITH THE EURO
THESE PAST FEW DAYS...DECIDED UPON THE DRIER SOLUTION. AS FOR
TEMPERATURES...MADE ONLY MINOR ADJUSTMENTS FROM THE PREVIOUS
FORECAST...TRENDING ON THE COOLER SIDE DUE THE EXPECTED AMOUNT OF
CLOUD COVER AND RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  89  74  91  74  /  20  10  10  10  10
VICTORIA          73  87  72  88  70  /  30  20  10  10  10
LAREDO            75  94  74  94  72  /  30  10  10  20  20
ALICE             75  91  72  92  71  /  20  10  10  10  10
ROCKPORT          77  85  77  88  75  /  20  10  10  10  10
COTULLA           73  90  72  90  70  /  50  20  10  20  30
KINGSVILLE        76  91  73  91  72  /  20  10  10  10  10
NAVY CORPUS       78  87  77  88  76  /  20  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, Oct 13, 4:12 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
512 AM CDT SUN OCT 13 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-141015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
512 AM CDT SUN OCT 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN RIO GRANDE
PLAINS AND COASTAL BEND AND THUNDERSTORMS ARE LIKELY ACROSS THE
NORTHERN RIO GRANDE PLAINS AND THE VICTORIA CROSSROADS. SEVERE
STORMS ARE NOT ANTICIPATED AT THIS TIME...HOWEVER ISOLATED STRONG
STORMS WILL BE POSSIBLE...MAINLY ACROSS THE NORTHERN AREAS...WITH
SMALL HAIL AND WIND GUSTS UP TO 40 MPH. BRIEF HEAVY RAIN WILL
ALSO BE POSSIBLE GENERALLY FROM COTULLA TO BEEVILLE TO VICTORIA
AND AREAS NORTHWARD. RAINFALL AMOUNTS WILL GENERALLY REMAIN LESS
THAN HALF OF AN INCH WITH ISOLATED AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
TEXAS WEDNESDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/TMT

In the hours before

Special weather statement, Oct 13, 1:27 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
227 PM CDT SUN OCT 13 2013

TXZ229-132030-
LA SALLE-
227 PM CDT SUN OCT 13 2013

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE COUNTY...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODWARD...OR 10 MILES NORTHWEST OF
COTULLA...MOVING NORTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GW
Local storm report, Oct 13, 2:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
356 PM CDT SUN OCT 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       COTULLA                 28.44N 99.24W
10/13/2013  E3.53 INCH       LA SALLE           TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTING WATER BEGINNING TO BUILD UP ON
            ROADS AND STREETS NEAR AND IN THE CITY OF COTULLA. ASOS
            REPORTED 3.53 INCHES OF RAINFALL SINCE NOON CDT.

&&

GWILK
Special weather statement, Oct 13, 3:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
424 PM CDT SUN OCT 13 2013

TXZ229-230-132230-
LA SALLE-MCMULLEN-
424 PM CDT SUN OCT 13 2013

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FOWLERTON...OR 18 MILES WEST OF
TILDEN...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GW

The radar

The Laughlin AFB radar (KDFX), 137 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, La Salle

When
October 13, 3:45 PM CST to 4:45 PM CST
Where
La Salle County, 0.92 mi NW of Cotulla to 0.28 mi WSW of Cotulla
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.440, -99.240

Road closures along portions of Texas Highway 97 and Farm to Market Road 624 in Cotulla with 2 feet of water moving over the roads.

Flash Flood, La Salle

When
October 13, 4:45 PM CST to 5:30 PM CST
Where
La Salle County, 6.71 mi NNW of Fowlerton to 21.02 mi WNW of Woodward
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
28.566, -98.900

Heavy rainfall produced flooding in Cotulla and across La Salle County. Rising creeks and water over the roads caused road closure across many Farm to Market roads including FM 468 and FM 469.

Flash Flood, Duval

When
October 13, 8:25 PM CST to 9:25 PM CST
Where
Duval County, 4.32 mi W of Seven Sisters to 2.2 mi W of Seven Sisters
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.030, -98.620

The Duval County Sheriff's Office reported flooding on a bridge along Texas Highway 16 about 10 miles north of Freer.

Flash Flood, La Salle

When
October 13, 10:20 PM CST to 11:15 PM CST
Where
La Salle County, 8.49 mi NNE of Fowlerton to 23.26 mi WNW of Woodward
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.600, -98.821

Several high water rescues occurred in La Salle County with water as high as|4 feet deep in some areas.

Flash Flood, Webb

When
October 13, 10:23 PM CST to 11:15 PM CST
Where
Webb County, 10.83 mi NNE of Callaghan to 10.82 mi NNE of Callaghan
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.023, -99.363

Interstate 35 near mile marker 37 was closed due to flooding and multiple car accidents.

Flash Flood, Webb

When
October 13, 10:40 PM CST to 10:55 PM CST
Where
Webb County, 1.09 mi NNW of Laredo to 1.31 mi WNW of Laredo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
27.564, -99.479

Heavy rainfall produced flooding on several roads and streets within the city of Laredo|including Jacaman Road, Bartlett Avenue, and McPherson Road.

Flash Flood, Webb

When
October 14, 2:20 AM CST to 2:30 AM CST
Where
Webb County, 10.38 mi NNE of Callaghan to 10.52 mi NNE of Callaghan
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.017, -99.365

A stranded motorist was rescued at mile marker 37 on Interstate 35 south of Encinal.

Flash Flood, Webb

When
October 14, 3:30 AM CST to 4:15 AM CST
Where
Webb County, 0.89 mi NW of Lake Casa Blanca to 2.67 mi SSE of Laredo Afb
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.579, -99.430

Laredo Police Department reported several roads across central and northern portions of Laredo were barricaded due to flooding.

Flash Flood, Duval

When
October 14, 3:50 AM CST to 4:50 AM CST
Where
Duval County, Freer to 3.19 mi WNW of Freer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.880, -98.620

U. S. Highway 59 and Texas Highway 44 west of Freer closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481595, 481596, 481597, 481598, 481599, 481600, 481601, 481603, 481602.